You are here:

Pharmaceuticals/Going off these meds?

Advertisement


Question
Patricia,
I was laid off and no longer have coverage for my Avalide for hypertension and Celexa for depression. I stopped taking them both cold turkey last week. Do you think it is safe to go off if I make health changes?
For the hypertension I have cut out salt and cut back on meat and am exercising and dieting. I check my BP daily and it is maintaining at high normal-I am hoping it will gradually drop. For the Celexa, the issue that made me need, grieving for a loss, has diminished. I also had counselling, and am getting more exercise and getting out and about, which have improved my mental outlook.
I also think I had side effects from both-bloating, weight gain, itchy skin, to name a few. These all got WORSE just after going off, but now that a week has passed they have resolved. Is that normal?
God Bless and have a great summer!

Answer
Bud,
It is never advisable to go off BP meds without discussing with a physician. I understand you have made lifestyle changes, which is good. The exercise will benefit you more than anything. I won't preach any further, because I certainly understand why you went off of it! It is a sad fact that many Americans have to do this nowadays. As far as the Celexa goes, being that it is a SSNRI (selective serotonin norepinephrine reuptake inhibitor) it is not technically addictive, but yet your body does get used to it and it is not advisable for you to go off cold turkey. Your body gets used to the serotonin and norephinephrine, so it does not manufacture as much of its own, and therefore some of the side effects you might experience would be sweating, upset stomach, nausea, fatigue, headache, irritability or inability to sleep, etc. There may be other side effects considering how long you have been on Celexa. So, actually even if you go off your BP med I would suggest strongly that you wean yourself slowly off the Celexa. AND,Celexa is available in generic now, just to let you know. It is more affordable. I would hate to see you experience a lot of physical effects just because you have to go off it. I hope I have helped. I am so sorry for your lay-off. That is terrible in today's financial climate. My husband lost his GOOD paying job 12 years ago and never regained his confidence level! He drives a truck now. We went to living on about 1/3 of what we were living on, and we had a 7-month-old baby. So, I understand, and we have been there. We lost our home, our new car, and unfortunately a lot of friends. I am sincerely hoping that doesn't happen to you, Bud. I don't know what your age is, or what you did for a living, but I wish there was more I could do to help. I am also concerned about your blood pressure. It is wonderful that you are changing your diet and exercising, but I would feel more comfortable knowing that you have a doctor's clearance before going off it. At least have your BP checked every couple of days at a pharmacy. I hope I've been clear about the Celexa. It has a long half-life, meaning that it stays in the body for a long time, so you may not experience any withdrawal effects for a week or more after going off. I just want you to be safe. So, check with the pharmacist and see if you can afford the Celexa, generic is CITALOPRAM. It should be fairly cheap. If you ask your pharmacist he/she can probably give you a weaning schedule to get you off the Celexa. It should be at least 2-3 weeks. If not, then just call the dr's office. The nurse should be able to answer you by phone. This does NOT require a visit. Bud, if no one will help you with this write back to me and I'll give you a weaning schedule, OK?

Again, I am so sorry about what happened with your job. Apply for unemployment benefits and hopefully this will help you pay some of the bills in the meantime. If you care to talk more about this, I am willing to help you through this. Nowadays, it not only takes a village to raise children, but also to keep us adults going as well! That's the main reason I do this job.

Let me know how things go, Bud. Take care of yourself.

Pharmaceuticals

All Answers


Answers by Expert:


Ask Experts

Volunteer


Patricia Morrow

Expertise

I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.

Experience

Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Publications
Have volunteered with AllExperts in this field before, a few years ago.

Education/Credentials
Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 About.com. All rights reserved.